Solve A Neurologic Mystery - page 3
RS is a 70 year old, lady who lives independently in a first floor apartment in the city. She has no close relatives but has neighbors who know her very well and check in on her from time to time.... Read More
Jun 18, '13This is really, really good. In my line of duty, we can almost always look closely at the link between how patient presents, and meds that may or may not have been taken appropriately--between BP meds and Lasix you can pretty much set your clock by some of the presentations.
I spend lots of time educating on BP meds (no, by finishing the bottle last week doesn't mean you are cured) and Lasix (I know you don't want to pee every 5 minutes, yet, here we are...).
Again, very cool and thanks for sharing!
Jun 19, '13Serotonin syndrome from Paxil. It has hyperreflexia, agitation, high hr and temp. It can cause rhabdo. Tx w/ serotonin antagonist ?clonipine?
Jun 19, '13Awesome Exercise!!!!!
Please post more
Hope I can get in on discussion before over next post.
Jun 19, '13This was awesome.. took some time to really focus in to analyze the situation and possible scenarios but it was almost an adrenaline rush to find the right answer. Thanks! I look forward to more of these case studies!
Jun 19, '13I was thinking Serotonin insufficiency syndrome. All of the bedside things that have been mentioned sounds about right. I could love to see what her Serotonin levels are. I am more psych and less medical. I am really leaning towards the fact that she aspirated and CVA due to the hypertension that was experienced upon EMS arrival. My two cents.
Jun 19, '13Tell us the rest of the story, please.
My vote was for CVA induced seizures, electrolyte imbalance due to dehydration, HTN due to lack of meds.
This lady needs to be in an assisted living facility upon discharge, with low dose ASA and monthly reevaluation of her status, unless she died.
At the very least, a medalert pendant would bring help quickly.
Her meds need supervision, so Home Health Nursing Care is indicated, if she refuses to go to Assisted Living.
This is scary for me, as I also am in my 70s, live alone with no close friends or family around. I use only my cellphone, which I forgot to recharge a few years ago, and when I woke up one AM, I was very weak & dizzy. I couldn't access 911 and kept falling asleep until 4PM, when my dog's urgent need to go out galvanized me, and I went to the stairs leading to my front door on hands and knees, slid diwnstairs on my behind and opened my front door for him. A young boy returning home from school had his (charged) cellphone, called 911 and then his mother who is an RN. She gave me support while we waited, and took my (normal) VS. As I suspected, I'd had another gastric bleed, due to having taken Aleve for chronic knee pain many years ago.
When I got to the ED at the local hospital, the paramedics gave my history to a nurse whose shift was over, and she didn't relay it to anyone. So it was 4 more hours that I waited alone, sleeping in the ED, before any nurse or doctor saw me! That meant that I was without my meds or fluids for 24 hours, before care was provided. No beds on telemetry were available, so throughout the night I was 1:1'd by a nurse who was able to get an order for an IV and 3 transfusions. However the supervisor who should have accessed the blood didn't have a key to the lab...... Also no one thought to get immediate radiographic discovery of my bleeding site....
Obviously it hadn't been my day....
I'm heartened by the clever responses to this case study. I wonder however what nursing care was provided......and what discharge planning was done if this patient survived. I did, miraculously, and was sent home without orders for Home Health Nurse follow-up, or any difference in my physical circumstances. Since I'm from Canada and keep in touch with my nursing school buddies and family, they were horrified by the seemingly primeval lack of care I had.
Perhaps a look at where nurses at this site see possible improvements to care, it might make things better for seniors requiring aftercare upon discharge. Do Discharge Planners no longer exist?
Jun 20, '13Again, I am appaled by the focus of this thread!
While it was of greater interest of participants in this discussion, it seems that ICU Nurses are, as usual, trying to "one up" the doctors.
They have the responsibility of diagnosing patients, and it seems that in the setting wherein this occurred, they weren't sharing their opinions. Also it seems prudent to me that the non invasive head scan should have preceded the LP, as the answer was found in that.
As nurses, we can be on the lookout for patients' wellbeing. So I would have intervened to inquire about the order of diagnostic tests, and suggest that the LP follow a negative MRI of the patient's brain. Since seizure(s) had occurred, the LP might reflect residual effects of that, but the MRI would more likely reflect the etiology of it.
Nursing is about care of the patient, yet I heard no measures for comfort, turning or positioning in the responses. Even observing for neurological changes, such as pupilary reaction and size.... Seizures generally result in headache, yet no ice applications were utilized. I understand that doctors' zeal for coming up with the diagnosis and treatment plan is intrinsic for them. However we are nurses, whose job it is to observe, follow doctors' orders, and report effects of treatment and changes in condition. There wasn't much reflection of those things being done, other than reporting when the patient began "following orders". I would have liked to know what those "orders" were, and what the response was.
When I worked effectively in clinical care, I was asked why I hadn't pursued a medical career. My answer always has been that nursing is my calling. I enjoy doing things for patients, especially those tasks that bring relief of pain and move them forward to recovery from illness. If we're not doing that, then we're performing something other than nursing.
Jun 20, '13Quote from Tnmom3While the mainstay of treatment is supportive care, you are correct that there are other treatment recommendations for Serotonin Syndrome. Agitation is usually treated with Benzodiazepines. The patient in this case was on Propofol while intubated and this was working in terms of keeping her calm. It was also helping with her BP. HTN is also a feature of this syndrome and can be treated with IV infusion of Esmolol which she also didn't require. Some patients with a resulting autonomic instability end up with labile BP (highs and lows). The antidote is Cyproheptadine, a serotonin antagonist. We didn't start that without getting the blessing of Poison Control who actually felt that their suspicion is low.Serotonin syndrome from Paxil. It has hyperreflexia, agitation, high hr and temp. It can cause rhabdo. Tx w/ serotonin antagonist ?clonipine?
Jun 20, '13lamazeteacher,
Thanks for your input. I'm not speaking for everyone who responded but my feeling was that the comfort measures, repositioning, and ongoing assessment were implied and that nurses, especially those who work in the ICU, accept these as standard care for anyone who is intubated and unable to reposition themselves.
The patient did receive prn Fentanyl IV wich was the choice used because of its short acting effect that would still allow us to assess her neuro exam if we needed to. Standard interventions for VAP prophylaxis were done - oral care, head of bed elevation, etc. Turning and repositioning was done - our ICU has a turn team actually.
The point of my case study was not to prove that we are smarter than physicians. I am an advanced practice nurse and my role is actually more of a provider than a bedside nurse. However, I still feel that the bedside nurses I work with should be able to think of patient assessments, look at chest films, review labs, and tie them to possible physiologic processes. Our hospital promotes nurses' autonomy in these, short of actually being the provider.
The LP was done because the patient was on treatment for meningitis which we felt wasn't necessary but had to be proven that it didn't exist. MRI could have shown some changes associated with meningitis but not early during its course. In our opinion as the ICU team, the LP should have actually been done in the ED before she was started on meningeal doses of antibiotics.